Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 39, NWS San Angelo, TX

August 25, 1998Irion County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 25, 1998, 6:48 AM CDT for Irion County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 1998, 6:48 AM CDT (11:48 UTC)
Expired
Aug 25, 1998, 9:00 AM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Irion County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 251149
FFWSJT
TXC235-251400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
648 AM CDT TUE AUG 25 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IRION COUNTY IN WEST CENTRAL TEXAS

* UNTIL 900 AM CDT

* AT 645 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS MODERATE TO HEAVY RAIN REFORMING OVER IRION COUNTY.
  IRION COUNTY LAW ENFORCEMENT REPORTED SEVERAL LOW WATER CROSSINGS
  IN THE COUNTY HAVE BEEN CLOSED OFF DUE TO FLOODING.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER
DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE AND THE ROAD UNDERNEATH MAY
NOT BE INTACT.

14|

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:29 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 25, 2:29 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
229 AM CDT TUE AUG 25 1998

GOES IR SHOWS REMNANTS OF T.D. CHARLIE SE OF THE BIG BEND AND OVER
THE PECOS RIVER/WESTERN CROCKETT CO. THIS LATTER PORTION OF CHARLIE
SPLIT OFF ABOUT 20 HOURS AGO...DRIFTED NORTHWEST AND THEN EAST AGAIN
TO NEAR ITS PRESENT POSITION NEAR THE PECOS.

HIGH RH FROM THE SFC TO 850 MB WILL CONTINUE OVER WC TX TODAY...
RESULTING IN WEAK CONVECTIVE INHIBITION. OTHER THAN OUTFLOW FROM THE
PRESENT EDWARDS PLATEAU CONVECTION...LITTLE OR NO BOUNDARIES EVIDENT
ON RADAR OR SFC MAP. HOWEVER...EXPECT DIFFERENTIAL HEATING TO RESULT
IN SCATTERED CONVECTION OVER THE CONCHO VALLEY...WITH BETTER COVERAGE
OVER THE EDWARDS PLATEAU...NEARER TO CHARLIE/S OUTFLOW. FAN/FWC POPS
AGAIN APPEAR OVERDONE.

SLIGHT 700 MB THETA-E COOLING FORECAST BY THE ETA FROM 24-48 HOURS.
WITH SIMILAR THICKNESS VALUES AND EXPECTED SFC DEWPOINTS NEAR 70F...
BLEND OF PERSISTENCE AND GUIDANCE APPEARS BEST FOR TEMPS/POPS THE
NEXT 2 DAYS.

ABI 094/072 22
SJT 088/071 33
JCT 086/073 43

14

In the hours before

Special weather statement, Aug 25, 5:34 AM CDT, 1 hour 14 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-251930-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
534 AM CDT TUE AUG 25 1998

...SHOWERS AND NONSEVERE THUNDERSTORMS EXPECTED OVER WEST CENTRAL
TEXAS TODAY...

A TROPICAL AIRMASS WILL REMAIN OVER WEST CENTRAL TEXAS TODAY. THE
REMNANTS OF TROPICAL DEPRESSION CHARLIE WILL CONTINUE TO AFFECT
SOUTHERN AND CENTRAL PORTIONS OF WEST CENTRAL TEXAS...WHILE DAYTIME
HEATING WILL SPAWN SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
REMAINDER OF THE OUTLOOK AREA. DUE TO INSUFFICIENT INSTABILITY AND
WEAK VERTICAL WIND SHEAR...SEVERE THUNDERSTORMS ARE NOT EXPECTED.
HOWEVER...FLASH FLOODING MAY RESULT FROM HEAVY RAIN.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...
WHERE THE RISK OF FLASH FLOODING IS GREATEST: CROCKETT...SUTTON...
SCHLEICHER AND IRION.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

14

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:29 AM CDTFlash Flood WarningSJTCrockett4 hr
Aug 25, 3:16 AM CDTFlash Flood WarningSJTCrockett, Schleicher2 hr
Aug 25, 4:20 AM CDTFlash Flood WarningSJTIrion2 hr
Aug 25, 5:22 AM CDTFlash Flood WarningSJTCrockett3 hr
Aug 25, 7:02 AM CDTFlash Flood WarningSJTCoke, Tom Green3 hr
Aug 25, 8:15 AM CDTFlash Flood WarningSJTCrockett4 hr
Aug 25, 8:59 AM CDTFlash Flood WarningSJTIrion3 hr
Aug 25, 9:06 AM CDTFlash Flood WarningSJTSchleicher3 hr
Aug 25, 9:10 AM CDTFlash Flood WarningSJTIrion3 hr
Aug 25, 10:24 AM CDTFlash Flood WarningSJTSutton3 hr
Aug 25, 11:55 AM CDTFlash Flood WarningSJTCrockett, Schleicher5 hr
Aug 25, 1:09 PM CDTFlash Flood WarningSJTSutton4 hr
Aug 25, 4:48 PM CDTFlash Flood WarningSJTCrockett, Schleicher, Sutton3 hr

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.